Arizona, 2009

High Wind and Strong Wind in Arizona, April 9 to 10, 2009

April 9 to 10, 2009 · NWS VEF · 2 events in 2 counties and zones

A prolonged episode of gusty southwest winds produced isolated high wind reports in southeast California, southern Nevada, and northwest Arizona.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A prolonged episode of gusty southwest winds produced isolated high wind reports in southeast California, southern Nevada, and northwest Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 9, 3:25 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 9, 3:25 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT THU APR 9 2009

.SYNOPSIS...A STORM SYSTEM WILL BEGIN TO IMPACT THE SOUTHERN SIERRA
TONIGHT AND SPREAD ACROSS THE REMAINDER OF THE AREA FRIDAY AND
SATURDAY. THIS WILL RESULT IN SCATTERED RAIN SHOWERS...COOLER
TEMPERATURES...AND MOUNTAIN SNOW ACROSS THE REGION. WARMER
TEMPERATURES AND DRY CONDITIONS WILL RETURN SUNDAY AND MONDAY...AS A
WEAK RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA.
&&

.SHORT TERM...MODELS ARE IN GOOD AGREEMENT IN THE SHORT
TERM...BRINGING AN AREA OF LOW PRESSURE INTO SOUTHERN CALIFORNIA AND
ACROSS THE REGION FRIDAY AND SATURDAY. THERE HAS BEEN GOOD
CONTINUITY WITH LOW PLACEMENT...TRACKING ALONG THE SOUTHERN EDGE OF
THE FORECAST AREA...WHICH WILL RESULT IN SOUTHERLY FLOW ADVECTING IN
A FAIR AMOUNT OF MOISTURE FRIDAY AFTERNOON/SATURDAY EVENING WITH
LITTLE PRECIP SHADOWING...ESPECIALLY ACROSS AREAS AROUND BAKER AND
EAST. WITH THAT...FAR NORTHWEST ZONES SUCH AS THE OWENS VALLEY AND
ESMERALDA/CENTRAL NYE COUNTY WILL SEE THE LEAST AMOUNT OF
PRECIPITATION...AND CLARK AND MOHAVE COUNTIES SHOULD SEE THE MOST.
SNOW LEVELS STILL LOOK TO BE ABOUT 6500 FEET. WITH THE LOW CENTER TO
THE SOUTH...EASTERLY FLOW WILL DEVELOP ALONG EAST SLOPES OF THE
SPRING AND SHEEP MOUNTAINS BY FRIDAY EVENING...WHICH WILL ENHANCE
PRECIPITATION. HAVE ISSUED A SNOW ADVISORY FOR THESES AREAS...BUT
OPTED TO HOLD OFF ON A SNOW ADVISORY FOR MOHAVE COUNTY FOR
NOW...WITH ONLY A FEW AREAS ABOVE THE SNOW LEVEL. WILL DEFINITELY
NEED TO RECONSIDER IF TOMORROW MORNINGS SOUNDINGS HINT THAT SNOW
LEVELS WILL BE MUCH LOWER...WITH CONFIDENCE THAT SUFFICIENT MOISTURE
WILL BE AVAILABLE ACROSS NORTHWEST ARIZONA. WINDS WILL INCREASE OUT
OF THE SOUTH/SOUTHWEST FRIDAY AS THE SYSTEM APPROACHES...BUT SPEEDS
WILL BE WELL BELOW ADVISORY CRITERIA. SATURDAY NIGHT...RIDGING WILL
BEGIN TO BUILD OVER THE AREA.

.LONG TERM...AN UPPER RIDGE WILL BUILD IN FROM THE WEST ON SUNDAY
AFTERNOON. THE MAIN ISSUE REMAINS IN JUST HOW MUCH NORTHERLY FLOW
PREVAILS THEN AS THE ECMWF IS MUCH SLOWER TO SHUT IT OFF VERSUS THE
GFS. GIVEN THE INCREASED SUNSHINE AND PROGGED 500 MB HEIGHT RISES OF
AROUND 12 DM...TEMPS SHOULD WARM SEVERAL DEGREES...THOUGH I AM STILL
RELUCTANT TO HAVE HIGH TEMPS JUMP ANY MORE BETWEEN SATURDAY AND
SUNDAY THEN WHAT WE CURRENTLY HAVE GIVEN THE TREND THIS SPRING TO
STAY BELOW NORMAL. FURTHER WARMING WILL TAKE PLACE MONDAY WITH A
SOUTHWEST FLOW STARTING TO TAKE SHAPE ACROSS THE AREA. THIS SHOULD
BE THE WARMEST DAY OF THE WEEK WITH TEMPS AT OR ABOVE NORMAL.

MODEL DIFFERENCES CONTINUE WITH THE NEXT SYSTEM DUE TO MOVE OUT OF
THE PAC NW BY LATE MONDAY. THE OPERATIONAL GFS KEEPS THIS SYSTEM
WELL TO OUR NORTH WHICH WOULD ONLY RESULT IN SOME WIND AND CLOUDS
GRAZING THE FAR NORTHERN CWFA AND LITTLE COOLING. THE GEM AND MOST
OF THE LATEST GFS ENSEMBLES AS WELL AS THE 12Z ECMWF CALL FOR A MUCH
DEEPER SYSTEM TO DROP SOUTHEAST INTO NEVADA BY SOMETIME LATE TUESDAY
OR WEDNESDAY. THIS LATER SCENARIO WOULD BE MUCH COLDER AND ALSO
RESULT IN A BETTER CHANCE OF SHOWERS OVER THE CWFA AS WELL AS
INCREASED WINDS INTO THE MOJAVE DESERT. FOR NOW...HAVE LEANED
TOWARDS THE LATER SOLUTION BUT NOT GONE WITH AS MARKED OF A COOLDOWN
AS IT WOULD SUPPORT. LATER WEEK ISSUES CENTER AROUND HOW QUICK THIS
SYSTEM WOULD BE TO EJECT OUT OF THE AREA WITH THE ECMWF FORMING A
CLOSED LOW THAT CUTS OFF FROM THE MAIN STEERING FLOW. FOR
NOW...LEANED TOWARDS THE IDEA OF A SYSTEM THAT MAY LINGER BUT ONLY
KEPT IN SOME CLOUDS AND VERY LOW END POPS IN THE EASTERN PART OF THE
AREA WITH A SLOW WARMING TREND THAT STILL KEEPS TEMPS BELOW NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTH WINDS AT 6-12 KTS THROUGH TONIGHT.
BETWEEN 14Z AND 19Z FRIDAY...WINDS MAY BECOME LIGHT ENOUGH THAT THEY
GO VARIABLE AT TIMES...BUT SOUTH WINDS SHOULD RE-ESTABLISH
THEMSELVES BY FRIDAY AFTERNOON AND INCREASE TO AROUND 10 KTS WITH
GUSTS OF 15-20 KTS. SCT-BKN CLOUDS AOA 25K FEET TONIGHT. CLOUD DECKS
WILL GRADUALLY LOWER THROUGH THE MORNING AND EARLY AFTERNOON ON
FRIDAY AND BY THE LATE AFTERNOON SHOULD BE AS LOW AS 8K FEET. THERE
WILL BE A CHANCE FOR CIGS TO DROP BELOW 6K FEET AS WELL AS FOR A
SHOWER ON SATURDAY MORNING. LOCAL MOUNTAIN OBSCURATIONS ARE LIKELY
THEN.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA....SOUTH WINDS THIS EVENING WILL LESSEN LATER TONIGHT
WITH DIURNAL WINDS SETTING UP AT MOST LOCATIONS WITH SPEEDS LOWERING
TO UNDER 10 KTS. SCT-BKN CLOUDS AOA 25K FEET TONIGHT EXCEPT IN THE
OWENS VALLEY WHERE BKN-OVC CIGS AS LOW AS 5K-7K FEET ARE EXPECTED
AND MAY BE ACCOMPANIED BY A SHOWER. TOMORROW WINDS WILL INCREASE OUT
OF THE SOUTH TO 10-15 KTS IN MOST PLACES DURING THE LATE MORNING AND
EARLY AFTERNOON. CLOUD DECKS WILL CONTINUE TO LOWER THROUGH THE DAY
WITH A CHANCE OF SHOWERS AS FAR EAST AS THE SPRING MOUNTAINS BY THE
EVENING. SNOW LEVELS WILL BE AOA 6K FEET. A BETTER CHANCE OF SHOWERS
WILL EXIST IN EASTERN PARTS OF THE AREA FRIDAY NIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 7 PM FRIDAY TO 8 AM PDT SATURDAY
     FOR NVZ018-019.
AZ...NONE.
CA...NONE.
&&

KENNEDY/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 9, 5:28 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 AM PDT THU APR 9 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-100715-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
528 AM PDT THU APR 9 2009 /528 AM MST THU APR 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL LIE ALONG THE CALIFORNIA COAST FRIDAY. THE
SYSTEM WILL MOVE EAST FRIDAY NIGHT SPREADING SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS MAINLY ACROSS SAN BERNARDINO
COUNTY...SOUTHEAST NEVADA AND NORTHWEST ARIZONA. SHOWERS WILL LINGER
THROUGH SATURDAY MAINLY OVER NORTHWEST ARIZONA AS DRIER AIR BEGINS
TO WORK IN FROM THE WEST. SNOW ACCUMULATIONS WILL BE POSSIBLE
ABOVE 6000 FEET BUT THERE REMAINS SOME UNCERTAINTY ON THE AMOUNTS.
A WINTER WEATHER ADVISORY MAY BE NEEDED FOR THE SPRING
MOUNTAINS...SHEEP RANGE OR MOUNTAINS IN NORTHWEST ARIZONA IF
CONDITIONS COME TOGETHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PIERCE

Event by event

1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Northwest Deserts

When
April 9, 5:20 PM MST
Where
Northwest Deserts forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter

A brief wind gust 12 miles ESE of Cedar Hills damaged the awning of a mobile home and knocked over some feed buckets.

High Wind, Lake Mead National Recreation Area

When
April 10, 6:15 PM MST
Where
Lake Mead National Recreation Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWSS

This gust occurred at the Bullhead City Airport (KIFP).

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156512, 156595.